Ohio, 2003Hail and Damaging Winds in Ohio, July 4, 2003
July 4, 2003 · NWS CLE · 41 events in 25 counties and zones
37 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $832,000
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 4, 9:30 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 4, 9:30 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1030 AM EDT FRI JUL 4 2003
WILL MAKE SOME ADJ TO AFTN FCST BASED ON TIMING AND TREND OF TRW
LINE ACRS WRN LWR MI. WILL INCRS WORDING TO LKLY ACRS NRN COUNTIES
AND ADD TIMING. SCT TRW CURR IN NW PA WILL MOVE E BY MIDDAY WITH
MORE STORMS LATER.
.CLE...
OH...NONE.
PA...NONE.
BM
Hazardous weather outlook, Jul 4, 5:20 AM EST, 7 hours before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041215-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
620 AM EDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
CAUTION SHOULD BE USED TODAY DUE TO THE HEAT AND HUMIDITY. HEAT
INDICES WILL APPROACH 100 DEGREES AND THOSE OUTDOORS SHOULD TAKE
PRECAUTIONS TO AVOID OVER HEATING. AIR POLLUTION AND OZONE COULD BE
HAZARDOUS TO CERTAIN INDIVIDUALS TODAY.
SEVERE THUNDERSTORMS MAY DEVELOP LATE TODAY AND TONIGHT. THE
GREATEST THREAT IS FOR DAMAGING WINDS OVER 60 MPH. HEAVY DOWNPOURS
ARE ALSO LIKELY AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. THE
THREAT MAY BE GREATER THAN USUAL TODAY DUE TO THE LARGE NUMBER OF
PEOPLE AT OUTDOOR ACTIVITIES AND AT FIREWORKS DISPLAYS FOR THE
FOURTH OF JULY HOLIDAY.
.DAYS TWO THROUGH SEVEN...
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT DUE TO POSSIBLE
SEVERE THUNDERSTORMS.
Thunderstorm Wind, Lucas
- When
- July 4, 12:20 PM EST to 12:37 PM EST
- Where
- Lucas County, Sylvania
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.067, -82.883
Thunderstorm winds downed many trees and several power poles.
Thunderstorm Wind, Hancock
- When
- July 4, 12:45 PM EST to 1:10 PM EST
- Where
- Hancock County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.400, -83.467
Thunderstorm winds downed many trees and at least two power poles across the county.
Thunderstorm Wind, Sandusky
- When
- July 4, 1:00 PM EST to 1:15 PM EST
- Where
- Sandusky County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.783, -82.533
Thunderstorm winds downed several trees and large limbs across the county.
Thunderstorm Wind, Wood
- When
- July 4, 1:05 PM EST
- Where
- Wood County, Pemberville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.367, -81.067
Thunderstorm winds downed a large tree.
Thunderstorm Wind, Wyandot
- When
- July 4, 1:15 PM EST
- Where
- Wyandot County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.183, -81.200
Thunderstorm winds downed two trees near Carey and a third in the southeastern corner of the county.
Thunderstorm Wind, Seneca
- When
- July 4, 1:15 PM EST
- Where
- Seneca County, Tiffin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.400, -82.217
Thunderstorm winds downed trees in Tiffin and Fostoria.
Thunderstorm Wind, Erie
- When
- July 4, 1:26 PM EST
- Where
- Erie County, Sandusky
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.667, -81.250
Thunderstorm winds downed several trees. A home and building were damaged by fallen trees. A van was crushed by a tree.
Thunderstorm Wind, Trumbull
- When
- July 4, 1:40 PM EST
- Where
- Trumbull County, Newton Falls
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.717, -83.700
An estimated 75 mph thunderstorm wind gust was reported in Newton Falls. Several trees were downed.
Hail, Trumbull
- When
- July 4, 1:40 PM EST
- Where
- Trumbull County, Newton Falls
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.500, -81.983
Penny size hail was observed.
Hail, Portage
- When
- July 4, 1:41 PM EST
- Where
- Portage County, Ravenna
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.100, -80.750
Penny size hail was observed.
Thunderstorm Wind, Huron
- When
- July 4, 1:45 PM EST to 2:00 PM EST
- Where
- Huron County, Norwalk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -81.250
Thunderstorm winds downed several trees and many large limbs.
Thunderstorm Wind, Marion
- When
- July 4, 1:45 PM EST
- Where
- Marion County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.450, -82.717
Thunderstorm winds downed several trees.
Thunderstorm Wind, Seneca
- When
- July 4, 1:45 PM EST
- Where
- Seneca County, Attica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.983, -83.633
Thunderstorm winds downed several trees and large limbs.
Thunderstorm Wind, Crawford
- When
- July 4, 2:00 PM EST
- Where
- Crawford County, Galion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.883, -83.283
Thunderstorm winds downed several trees.
Thunderstorm Wind, Crawford
- When
- July 4, 2:00 PM EST
- Where
- Crawford County, Galion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -82.017
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Huron
- When
- July 4, 2:00 PM EST
- Where
- Huron County, Norwalk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $125,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.183, -80.983
Thunderstorm winds downed dozens of trees and large limbs in and around Norwalk. At least four homes were damaged by trees.
Thunderstorm Wind, Lorain
- When
- July 4, 2:05 PM EST to 2:15 PM EST
- Where
- Lorain County, Oberlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.383
Thunderstorm winds downed many trees and large limbs across the county. The Oberlin, Kipton and Elyria areas were especially hard hit. A barn was blown down in Eaton Township. A car was crushed by a tree in Elyria. A peak wind gust of 54 mph was measured at the Lorain County Airport near Elyria.
Thunderstorm Wind, Mahoning
- When
- July 4, 2:10 PM EST
- Where
- Mahoning County, Austintown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.367, -82.100
Thunderstorm winds downed two trees.
Thunderstorm Wind, Lorain
- When
- July 4, 2:15 PM EST to 2:35 PM EST
- Where
- Lorain County, Elyria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -83.117
Thunderstorm winds downed several large tree limbs. A car was damaged by a limb on the west side of Elyria.
Thunderstorm Wind, Cuyahoga
- When
- July 4, 2:25 PM EST
- Where
- Cuyahoga County, North Olmsted
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.800, -82.283
A 58 mph thunderstorm wind gust was reported. A few trees were downed.
Hail, Lorain
- When
- July 4, 2:25 PM EST
- Where
- Lorain County, Elyria
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.283, -82.217
Nickel size hail was observed.
Thunderstorm Wind, Richland
- When
- July 4, 2:27 PM EST to 2:49 PM EST
- Where
- Richland County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.450, -82.267
Thunderstorm winds downed trees across the county.
Thunderstorm Wind, Trumbull
- When
- July 4, 2:30 PM EST
- Where
- Trumbull County, Niles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.733, -82.783
Thunderstorm winds downed several trees.
Thunderstorm Wind, Ashland
- When
- July 4, 2:30 PM EST
- Where
- Ashland County, Ashland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -82.617
Thunderstorm winds downed one tree and several large limbs.
Thunderstorm Wind, Geauga
- When
- July 4, 2:30 PM EST
- Where
- Geauga County, Auburn Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -81.150
Thunderstorm winds downed several trees in Auburn Township.
Thunderstorm Wind, Ashland
- When
- July 4, 2:30 PM EST to 2:50 PM EST
- Where
- Ashland County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -81.233
Thunderstorm winds downed many trees and large limbs across the county.
Thunderstorm Wind, Morrow
- When
- July 4, 2:30 PM EST
- Where
- Morrow County, Johnsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.583, -83.133
Thunderstorm winds downed a few large trees.
Thunderstorm Wind, Lorain
- When
- July 4, 2:30 PM EST
- Where
- Lorain County, Amherst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.867, -82.300
Thunderstorm winds downed several trees.
Thunderstorm Wind, Trumbull
- When
- July 4, 2:37 PM EST
- Where
- Trumbull County, Cortland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.100, -83.167
Thunderstorm winds downed several trees.
Thunderstorm Wind, Lorain
- When
- July 4, 2:40 PM EST
- Where
- Lorain County, Eaton Estates
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.100, -80.967
Thunderstorm winds blew down a barn in Eaton Township.
Thunderstorm Wind, Medina
- When
- July 4, 2:45 PM EST to 3:00 PM EST
- Where
- Medina County, Weymouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.050, -81.383
Thunderstorm winds toppled around two dozen trees near Weymouth.
Thunderstorm Wind, Geauga
- When
- July 4, 2:52 PM EST
- Where
- Geauga County, Parkman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.183, -80.767
Thunderstorm winds damaged a barn and downed one large tree.
Thunderstorm Wind, Wayne
- When
- July 4, 3:05 PM EST
- Where
- Wayne County, Apple Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -82.617
Thunderstorm winds toppled two very large trees.
Thunderstorm Wind, Holmes
- When
- July 4, 3:15 PM EST
- Where
- Holmes County, Killbuck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.750, -81.833
Thunderstorm winds downed several trees.
Thunderstorm Wind, Summit
- When
- July 4, 3:15 PM EST
- Where
- Summit County, Mogadore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.183, -80.983
Thunderstorm winds downed a large tree which landed on a house and caused significant damage.
Thunderstorm Wind, Portage
- When
- July 4, 3:19 PM EST to 3:44 PM EST
- Where
- Portage County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.417, -81.917
Thunderstorm winds downed over 30 trees in Paris Township, five trees in Hiram and scattered trees elsewhere across the county. A roof was torn off of a garage in Paris Township.
Thunderstorm Wind, Knox
- When
- July 4, 3:23 PM EST
- Where
- Knox County, Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.333, -80.733
Thunderstorm winds downed many trees.
Hail, Portage
- When
- July 4, 3:26 PM EST
- Where
- Portage County, Hiram
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -82.783
Nickel size hail was observed.
Thunderstorm Wind, Stark
- When
- July 4, 3:30 PM EST
- Where
- Stark County, Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.617, -82.667
Thunderstorm winds downed two large trees three miles southwest of Canton.
Thunderstorm Wind, Stark
- When
- July 4, 3:32 PM EST
- Where
- Stark County, Waynesburg
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $7,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.183, -81.800
A 60 mph thunderstorm wind gust was measured. A few trees and large limbs were downed.
Thunderstorm Wind, Mahoning
- When
- July 4, 3:35 PM EST
- Where
- Mahoning County, Lake Milton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.367, -82.100
Thunderstorm winds downed several trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 4 to 9, 20034 deaths · 5 events
- Flash Flood and Flooding in Ohio, July 4 to 5, 20032 deaths · $131,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in Indiana, July 4, 20031 death · $35,000 · 1.75 in hail · 32 events
- Heat in Missouri, July 4 to 5, 20031 death · 17 events
- Rip Currents in California, July 4 to 5, 20031 death · 2 events
- Flash Flooding and Hail in Indiana, July 4 to 5, 2003$2.3 million · 50 kt wind · 31 events
- Damaging Winds in Michigan, July 4, 2003$590,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Iowa, July 4 to 5, 2003$201,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, July 4, 2003$55,000 · 1 in hail · 47 events
- Heat in California, July 4 to 5, 20039 injured · 2 events
- Hail and Damaging Winds in South Dakota, July 4, 2003$80,000 · 1.75 in hail · 30 events
- Hail and Damaging Winds in Wisconsin, July 4, 20031 injured · $54,000 · 1 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376175, 5376164, 5376163, 5376473, 5376549, 5376551, 5376550, 5376101, 5378127, 5379726, 5376102, 5376166, 5376559, 5376165, 5376552, 5376555, 5376103, 5376173, 5376558, 5376169, 5376557, 5376178, 5376168, 5376171, 5376176, 5376553, 5376561, 5376566, 5376167, 5375439, 5376170, 5376563, 5376556, 5376172, 5376554, 5376564, 5376562, 5376560, 5376177, 5376565, and more.